A free online resource for Intensive Care Medicine.
An unofficial Fellowship Exam (CICM Part 2) preparation resource.
Deranged Physiologyis a slowly growing archive of discussions and study notes relevant (or if not relevant, then at least interesting) to the practice of intensive care medicine. The content provides an introduction to the fundamental themes in intensive care: mechanical ventilation, vasopressors, electrolyte management, hemodynamic monitoring, dialysis, and so forth. Attention is directed at equipment in intensive care, and there are attempts to revisit interesting pharmacology and physiology. The aim of this resource is to supplement the bedside teaching of senior staff, and to consolidate resources for intensive care trainees in the initial stages of their training.
GEDV relates well to preload, but somehow not to fluid responsiveness.In his 2009 review, Marik et al trashed GEDVI as a means of predicting fluid response - it was no better than CVP or PAWP, which is to say "next to useless". Additionally, GEDV loses its correlation with preload in early sepsis. So, in short, GEDV and GEDVI should not be used to guide volume resuscitation.
The point of these is to estimate the magnitude of the oxygen transfer deficit, and thus assess how well the lung is functioning as an oxygenator of pulmonary blood. Essentially, one is attempting to make an estimate of intrapulmonary shunt. However, these indices perform poorly in this role. In general it is fair to say that indices based on oxygen tension are popular because of simplicity, not validity. The best index of pulmonary oxygen transfer is still the measured intrapulmonary shunt.
Generally speaking, metabolic alkalosis is a neglected and poorly understood beast. Perhaps there is an impression that it is somehow less dangerous and thus less interesting than metabolic acidosis. The acid-base enthusiast must become familiar with this process.
Sigh. These are numerous, exquisitely rare, and one cannot help but wonder whether one is wasting one’s time reading about them, given that it is highly unlikely that such a situation will present itself. However, an excellent article is available to the public, and I present it as a reference here so as to be able to revisit this at some later stage.
Nucleoside analogue reverse transcriptase inhibitors (NRTIs) damage mitochondrial function by inhibiting DNA polymerase gamma, which is responsible for the replication of mitochondrial DNA and therefore for the synthesis of mitochondrial enzymes.
In massive paracetamol overdose, N-acetyl-p-benzo-quinone imine (NAPQUI) inhibits the electron transport chain in a manner similar to cyanide. This actually precedes the fulminant hepatic failure (by a few hours).
Lactate production due to ethanol intoxication is another incidence of lactate metabolism being derailed by the poor availability of NAD, or rather the excess of NADH. NADH produces an imbalance in the equilibrium equation which governs the proportion of lactate and pyruvate.; and of course by the Law of Mass Action the NADH/NAD ratio determines the lactate/pyruvate ratio. Too much NADH, and lactate cannot be converted into pyruvate; the reverse takes place instead. Hence, when ethanol is metabolised into acetaldehyde, it creates a vast excess of NADH which drives the conversion of pyruvate into lactate (and prevents the conversion of pyruvate into glucose).
This is an uncommon side-effect of having a massive amount of propofol over a short period of time. The timeframe seems to be around 48 hours, and one requires quite a good amount of propofol for this to happen – about 4mg/kg/hr, or 28ml per hr of straight propofol for a 70kg adult male. Seems like a lot – but considering that this male might be struggling vigorously against the ventilator, irritating the nurses, propofol rate keeps going up, boluses happen for pressure area care et cetera… One can see how such a thing could happen.
The monosaccharides are all ultimately metabolised into pyruvate. The addition of lots of monosaccharide results in the delivery of a lot of glycolysis pathway intermediates. The outcome is an increase in gluconeogenesis, glycogenesis and lipogenesis. What else are you going to do with all this fuel, if not store it? The result of increased substrate delivery for the glycolysis-like “fructolysis” pathway is the arrival of huge amounts of pyruvate into the process, because it is the end result for all these pathways.
Cyanide causes a rapid and complete blockade of cellular respiration by binding to cytochrome A3 of the cytochrome oxidase system, a part of the oxygen transport chain. The result is a sudden and massive lactic acidosis, as all of your tissues become dependent on anaerobic metabolism. The presenting lactate in these people is usually the highest lactate you have ever seen – one study of a man who swallowed a potassium cyanide capsule reports a presenting lactate of 53.
Isoniazid is a mycobacteria-selective anti-tuberculosis drug, which is one of those antibiotics which are metabolised almost entirely by the liver (by acetylation). It has several modes of action, of which the better-studied one is the inhibition of mycolic acid synthesis, which leads to failure of cell wall construction.
Metformin-related lactic acidosis is mainly due to the inhibition of hepatic gluconeogenesis. The biguanides do this by inhibiting pyruvate carboxylase, the first enzyme of gluconeogenesis - the pathway which begins with the conversion of pyruvate to oxaloacetate.